Aim: To investigate the association between the use of proton pump inhibitors (PPIs) and acute interstitial nephritis (AIN).
Methods: The Netherlands Pharmacovigilance Centre Lareb received seven case reports of AIN induced by various PPIs. In five of the reports it was mentioned that the diagnosis was confirmed by a renal biopsy.
Results: The time to onset varied between hours to 4 months. In all cases but one the patient spontaneously recovered after withdrawal of the offending agent. In one case the patient received treatment with prednisolone and recovered. In one patient a rechallenge was done 9 days after the initial event. Within 12 h of re-exposure the patient developed symptoms of AIN.
Conclusions: The mechanism of drug-induced AIN is unknown, but an immunological mechanism is suspected. Our reports show no relation between dosage, latency, time to recovery, age or gender, supporting the hypothesis that the aetiology of AIN is immunological. Lareb has received reports of AIN with the use of omeprazole, pantoprazole and rabeprazole. This shows that AIN is a complication associated with the whole group of PPIs and not only omeprazole. It is important for health professionals to be aware of this adverse drug reaction, because an accurate and timely diagnosis and withdrawal of the offending drug can prevent potentially life-threatening renal failure.